Massachusetts, 2008Damaging Winds in Massachusetts, May 31, 2008
May 31, 2008 · NWS ALY · 2 events in 1 county or zone
A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 3:10 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A FRONTAL BOUNDARY WILL SWEEP ACROSS THE REGION THIS EVENING. IT
WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...SOME OF WHICH
COULD BE SEVERE. IN THE WAKE OF THE STORMS...COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEKEND WITH A FEW LINGERING
SHOWERS...ESPECIALLY NORTH OF ALBANY.
&&
.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SEVERE WEATHER POTENTIAL THROUGH THIS EVENING HAS COME INTO BETTER
FOCUS. IMPULSE THAT MOVED THROUGH EARLIER HAS EXITED THE REGION AND
PARTLY CLOUDY SKIES HAS ALLOWED FOR SOME AFTERNOON HEATING AND
DESTABILIZATION OF THE ATMOSPHERE. HOWEVER...LOW LEVEL WINDS HAVE
SHIFTED TO WSW OVER MUCH OF THE REGION AND VERTICAL SHEAR HAS BECOME
MORE UNIDIRECTIONAL. THIS WILL TEND TO FAVOR MULTICELL CLUSTERS OR
LINEAR SEGMENTS WITH WIND DAMAGE THE PRIMARY THREAT. SOME MARGINALLY
SEVERE HAIL WILL BE POSSIBLE...ESPECIALLY WITH LAPSE RATES
STEEPENING. THE THREAT FOR SUPERCELL DEVELOPMENT HAS DIMINISHED
ALTHOUGH ORGANIZED SEVERE STORMS ARE STILL POSSIBLE. IN COORDINATION
WITH SPC...PREVIOUS MODERATE RISK OF SEVERE WEATHER FOR SOUTHERN
COUNTIES HAS BEEN DOWNGRADED TO SLIGHT RISK WHICH ENCOMPASSES THE
ENTIRE FORECAST. IN ADDITION...THEY HAVE ISSUED A MESOSCALE
DISCUSSION FOR NEW YORK ABOUT MONITORING THE REGION FOR A POSSIBLE
WEATHER WATCH.
&&
.SHORT TERM /9 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...PRE-FRONTAL TROUGH IS EXPECTED TO BE EAST OF THE REGION
YET MAIN COLD FRONT AND COOLING TEMPERATURES ALOFT STILL LAG BEHIND.
THE POTENTIAL FOR ADDITIONAL CONVECTION STILL EXISTS THROUGH THE
EVENING HOURS...YET OVERALL INSTABILITY WILL BE CONSIDERABLY LESS.
STILL COULD NOT RULE OUT A FEW HAIL REPORTS AS WET BULB ZEROS DROP
AT OR BELOW 10K FEET AND 850-500MB LAPSE RATES AT 6-6.5C/KM. DURING
THE OVERNIGHT HOURS...WILL REMOVE THE THUNDER FROM THE GRIDS BUT
STILL RETAIN THE CHANCE FOR SHOWERS NORTHWEST OF THE MID HUDSON
VALLEY AND CT.
SUNDAY...COOLER AND MOIST CYCLONIC FLOW WILL PREVAIL. SOME
INDICATIONS OF ANOTHER SHORT WAVE TO ROUND THE BASE OF THE TROUGH
DURING THE AFTERNOON ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE
CWA. WILL KEEP THE CHANCE FOR SHOWERS FOR THOSE LOCATIONS AND KEEP
TEMPERATURES INTO THE UPPER 50S TO MID 60S FOR THE HIGHER ELEVATIONS
THROUGHOUT THE CWA. LITTLE TRICKY WITH VALLEY LOCATIONS AS DRY/MOIST
ADIABATIC DECENT FROM 825/850MB POINT TOWARD UPPER 60S TO MID 70S.
THE UPPER TROF WILL EASE ITS GRIP ON THE FORECAST AREA SUNDAY NIGHT
WITH ONLY A SLIGHT CHANCE OR LOW CHANCE OF RAIN SHOWERS TO THE NORTH
OF ALBANY DURING THE EVENING. AFTER THAT CLEARING SKIES WITH LOWS IN
THE MID 40S TO LOW 50S.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
DUE TO IMMINENT SEVERE WEATHER THREAT...DID NOT SPEND MUCH TIME ON
THIS PART OF FORECAST. GENERALLY WENT WITH NATIONAL GUIDANCE (NCEP)
WHICH INDICATED THE LIKELIHOOD OF A WIDESPREAD PRECIPITATION EVENT
FROM LATE TUESDAY AFTERNOON INTO EARLY THURSDAY.
AFTER THAT...A BRIEF PERIOD OF FAIR WEATHER THURSDAY NIGHT...THEN A
WARM FRONT WILL CROSS THE REGION FRIDAY WITH WARMER WEATHER FOR NEXT
WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CONTINUED CIGS AND VSBY PROBLEMS FROM THIS MORNINGS CONVECTION. IFR
VSBYS AT KGFL AND KALB WILL IMPROVE TO VFR QUICKLY...ALTHOUGH
SHOWERS ARE EXPECTED TO RETURN THIS AFTERNOON AT ALL TERMINALS. SOME
BREAKS IN CLOUDS COULD ALLOW FOR THUNDERSTORM ACTIVITY TO DEVELOP
WITH THESE SHOWERS. SOME THUNDERSTORMS HAVE ALREADY DEVELOPED SOUTH
OF PENN YAN. FOR NOW...WITH STILL LOW CONFIDENCE...JUST WENT WITH
THE CB. LOOK FOR A SOUTHERLY WIND TO CONTINUE...AVERAGING AROUND 10
KTS GUSTING TO OVER 20KT...ESPECIALLY AT KALB.
BY EVENING...CONVECTION WILL DIMINISH ALONG WITH THE WIND.
ALL TERMINALS HAVE A CHANCE OF FOG AFTER MIDNIGHT FROM MOISTURE DUE
TO TODAYS PRECIP AND SENSIBLE CLOUDS CLEARING OUT..LEAVING ONLY HIGH
CLOUDS THROUGH THE MORNING. THE BEST CHANCE FOR MVFR/IFR FOG WILL BE
A KGLF AS WE EXPECT THE WIND TO BECOME LIGHTEST THERE.
OUTLOOK...
SUN-TUE...VFR...SLGT CHC OF A -SHRA...ESPECIALLY KALB NORTH.
WED...MVFR...CHC OF -SHRAS PSBLY A -TSRA.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THIS EVENING AND RELATIVE
HUMIDITY VALUES WILL INCREASE TO GREATER THAN 90 PERCENT BY LATER
THIS EVENING AND REMAIN OVER 90 PERCENT OVERNIGHT.
A COOL FLOW OF AIR AND THE CHANCE FOR ADDITIONAL SHOWERS NORTH OF
THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT ON SUNDAY. MINIMUM
RELATIVE HUMIDITIES WILL BE GREATER THAN 50 PERCENT IN MOST
AREAS...AND 40 TO 50 PERCENT IN THE MID HUDSON VALLEY AND LITCHFIELD
COUNTY. WEST WINDS WILL BE 10 TO 20 MPH WITH GUST TO BETWEEN 20 AND
30 MPH.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND THROUGH THIS
EVENING WILL RESULT IN BASIN AVERAGE AMOUNTS OF ONLY ONE QUARTER TO
HALF AN INCH WITH LITTLE RESPONSE EXPECTED FROM AREA STREAMS AND
RIVERS. LOCALLY UP TO AROUND AND INCH IS POSSIBLE IN HEAVIER OR
PERSISTENT THUNDERSTORMS. THIS COULD CAUSE WATER TO POND ON ROADS
AND PARKING AREAS WITH SOME RISES ON SMALLER STREAMS.
SOMEWHAT DRIER WEATHER RETURNS SUNDAY AND MORE SO ON MONDAY WITH
ANY SCATTERED SHOWERS PRODUCING VERY LIGHT ADDITIONAL QPF AMOUNTS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...GJM
AVIATION...KGS
FIRE WEATHER...GJM
HYDROLOGY...GJM
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, May 31, 11:24 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1224 PM EDT SAT MAY 31 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1224 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. WITH THE
APPROACH OF A COLD FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP
WITH SOME BECOMING SEVERE. THE MAIN HAZARD WILL BE WIND GUSTS TO
60 MPH...AND POSSIBLY SOME LARGE HAIL. THE SEVERE THUNDERSTORM
THREAT WILL DIMINISH THIS EVENING. INDIVIDUAL THUNDERSTORMS WILL
TRACK TO THE EAST AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 31, 2:59 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
359 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG JEFFERSON 42.48N 74.61W
05/31/2008 SCHOHARIE NY TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
HJOHNSONSpecial weather statement, May 31, 3:12 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT SAT MAY 31 2008
NYZ041-050-053-054-084-312045-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
412 PM EDT SAT MAY 31 2008
...A STRONG THUNDERSTORM IN RENSSELAER...SARATOGA AND WASHINGTON
COUNTIES...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 50 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GREENWICH...OR
ABOUT 10 MILES NORTHEAST OF MECHANICVILLE...AND MOVING EAST AT 38
MPH.
THE THUNDERSTORM WILL BE NEAR...
CAMBRIDGE BY 420 PM EDT
HWJIV
Special weather statement, May 31, 3:16 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT SAT MAY 31 2008
NYZ033-041-042-082-083-312045-
HAMILTON NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
SOUTHEAST WARREN NY-NORTHERN FULTON NY-
416 PM EDT SAT MAY 31 2008
...A STRONG THUNDERSTORM IN HAMILTON...SARATOGA...WARREN AND FULTON
COUNTIES...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 50 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR SACANDAGA CAMPGROUND...OR ABOUT 16
MILES NORTH OF GLOVERSVILLE...AND MOVING EAST AT 36 MPH.
THE THUNDERSTORM WILL BE NEAR...
NORTHVILLE BY 425 PM EDT
EDINBURG BY 430 PM EDT
DAY CENTER BY 435 PM EDT
HWJIV
Special weather statement, May 31, 3:41 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT SAT MAY 31 2008
NYZ058-060-063>065-312115-
WESTERN COLUMBIA NY-WESTERN GREENE NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-WESTERN ULSTER NY-
441 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS IN COLUMBIA...GREENE...ULSTER AND DUTCHESS
COUNTIES...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LANESVILLE TO
10 MILES NORTHWEST OF PHOENICIA TO 21 MILES WEST OF WOODLAND VALLEY
CAMPGROUND...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
HUNTER TO 10 MILES SOUTHEAST OF ROXBURY TO 11 MILES NORTHEAST OF
ROSCOE...AND MOVING EAST AT 30 MPH.
WHILE THESE STORMS ARE NOT AS INTENSE AS THE LINE FURTHER
NORTH...THEY ARE STILL CAPABLE OF PRODUCING INJURY. SEEK SHELTER IF
POSSIBLE.
THUNDERSTORMS WILL BE NEAR...
LANESVILLE BY 455 PM EDT
PHOENICIA BY 500 PM EDT
WOODLAND VALLEY CAMPGROUND BY 505 PM EDT
MOUNT TREMPER BY 510 PM EDT
KENNETH L WILSON CAMPGROUND...WEST SHOKAN...WOODSTOCK AND WEST HURLEY
BY 515 PM EDT
Local storm report, May 31, 4:04 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG KINDERHOOK 42.39N 73.70W
05/31/2008 COLUMBIA NY TRAINED SPOTTER
TREES DOWN.
&&
HJOHNSONLocal storm report, May 31, 4:18 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CATSKILL 42.21N 73.87W
05/31/2008 M0.88 INCH GREENE NY TRAINED SPOTTER
0510 PM TSTM WND DMG COXSACKIE 42.36N 73.81W
05/31/2008 GREENE NY TRAINED SPOTTER
TREES AND WIRES DOWN.
0514 PM TSTM WND DMG BUSKIRK 42.95N 73.43W
05/31/2008 RENSSELAER NY NWS EMPLOYEE
TREES AND WIRES DOWN.
&&
HJOHNSONThunderstorm Wind, Berkshire
- When
- May 31, 4:22 PM EST
- Where
- Berkshire County, 0.51 mi W of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -73.260
Trees, limbs and wires were reported down on Holmes Road in Pittsfield near Miss Halls School as a result of strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- May 31, 4:29 PM EST
- Where
- Berkshire County, Becket
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -73.080
Trees and wires were reported down in Becket as a result of strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102816, 102817.